Consumer medicine information

PANADOL COLD & FLU RELIEF + COUGH CAPLETS

Dextromethorphan hydrobromide monohydrate; Paracetamol; Phenylephrine hydrochloride

BRAND INFORMATION

Brand name

Panadol Cold & Flu Relief + Cough Tablets

Active ingredient

Dextromethorphan hydrobromide monohydrate; Paracetamol; Phenylephrine hydrochloride

Schedule

S2

 

Consumer medicine information (CMI) leaflet

Please read this leaflet carefully before you start using PANADOL COLD & FLU RELIEF + COUGH CAPLETS.

What is in this leaflet

This leaflet answers some common questions about PANADOL COLD & FLU RELIEF + COUGH caplets.

It does not contain all the available information. It does not take the place of talking to your pharmacist or doctor.

All medicines have risks and benefits. Your pharmacist or doctor has weighed the risks of you taking PANADOL COLD & FLU RELIEF + COUGH caplets against the benefits they expect it will have for you.

If you have any concerns about taking this medicine, ask your pharmacist or doctor.

Keep this leaflet with the medicine.

You may need to read it again.

What PANADOL COLD & FLU RELIEF + COUGH CAPLETS are used for

PANADOL COLD & FLU RELIEF + COUGH CAPLETS are used for the temporary relief of the following symptoms of cold and flu: headache, runny or blocked nose, sore throat, dry cough, body aches and pains. Reduces fever.

PANADOL COLD & FLU RELIEF + COUGH caplets contain the active ingredients paracetamol, dextromethorphan hydrobromide and phenylephrine hydrochloride.

Paracetamol works to stop the pain messages from getting through to the brain. It also acts in the brain to reduce fever.

Dextromethorphan hydrobromide is a cough suppressant that is used to suppress a dry cough.

Phenylephrine HCl works to reduce nasal stuffiness.

Ask your pharmacist or doctor if you have any questions about this medicine.

Your pharmacist or doctor may have given it for another reason.

This medicine is not addictive.

It is only available in the pharmacy.

Before you take/give PANADOL COLD & FLU RELIEF + COUGH CAPLETS

Taking too much paracetamol can cause serious harm to your liver.

When you must not take it

Do not take PANADOL COLD & FLU RELIEF + COUGH CAPLETS if you have an allergy to:

  • any medicine containing paracetamol, dextromethorphan, or phenylephrine
  • any of the ingredients listed at the end of this leaflet.

Some of the symptoms of an allergic reaction may include:

  • shortness of breath
  • wheezing or difficulty breathing
  • swelling of the face, lips, tongue, throat or other parts of the body
  • rash, peeling, itching or hives on the skin or mouth ulcers.

Always read and follow the label.

Do not take this medicine:

  • if you are taking any other prescription or non-prescription medicines containing paracetamol to treat pain, fever, symptoms of cold and flu, or to aid sleep
  • within several hours of going to bed as it may cause sleeplessness
  • if you have very high blood pressure, heart problems or are taking antidepressant medicines unless your doctor has told you to
  • if you are taking or have taken in the last 14 days, drugs called monoamine oxidase inhibitors, medicines used to treat depression
  • if you are taking other medicines for the relief of colds and flu, congestion or blocked nose, appetite suppressants or stimulant drugs called amphetamines (sometimes used for attention deficit disorder)
  • if you are underweight or malnourished
  • if you regularly drink alcohol
    You may need to avoid using this product altogether or limit the amount of paracetamol that you take.
  • if you have a chest infection, worsening asthma or severe respiratory problems
  • if you are having an asthma attack
  • if you are pregnant or breastfeeding.

Do not take this medicine if you are pregnant or plan to become pregnant.

It may affect your developing baby if you take it during pregnancy. Your pharmacist or doctor will discuss the benefits and possible risks of taking the medicine during pregnancy.

Do not take this medicine after the expiry date printed on the pack or if the packaging is torn or shows signs of tampering.

If it has expired or is damaged, return it to your pharmacist for disposal.

If you are not sure whether you should start taking this medicine, talk to your pharmacist or doctor.

Before you start to take it

Tell your pharmacist or doctor if you have allergies to any other medicines, foods, preservatives or dyes.

Tell your pharmacist or doctor if you have or had any of the following medical conditions:

  • liver or kidney disease
  • overactive thyroid gland
  • heart disease, blood vessel disease such as Raynaud’s phenomenon (which may appear as pain in the fingers or toes in response to cold or stress)
  • high blood pressure
  • irregular heartbeat
  • diabetes
  • glaucoma (high pressure in the eyes)
  • phaeochromocytoma (a tumour near the kidney)
  • prostate gland enlargements
  • long term or persistent cough
  • asthma, bronchitis or a chronic lung disorder or a cough with excessive phlegm
  • a severe infection as this may increase the risk of metabolic acidosis.
    Sign of metabolic acidosis include:
    - deep, rapid, difficult breathing
    - feeling sick (nausea), being sick (vomiting)
    - loss of appetite.
    Contact a doctor immediately if you get a combination of these symptoms.

Ask your pharmacist or doctor about taking PANADOL COLD & FLU RELIEF + COUGH CAPLETS if you are pregnant or plan to become pregnant, or breastfeeding. Your pharmacist or doctor will discuss the potential benefits and risks of taking the medicine if you are breastfeeding.

If you have not told your pharmacist or doctor about any of the above, tell him/her before you start taking PANADOL COLD & FLU RELIEF + COUGH CAPLETS.

Taking other medicines

Tell your pharmacist or doctor if you are taking any other medicines, including any that you get without a prescription from your pharmacy, supermarket or health food shop.

Some medicines and PANADOL COLD & FLU RELIEF + COUGH CAPLETS may interfere with each other. These include:

  • warfarin, a medicine used to prevent blood clots or similar medicines used to thin the blood
  • metoclopramide, a medicine used to control nausea and vomiting
  • phenytoin, a medicine used to treat epilepsy (fits)
  • chloramphenicol, an antibiotic used to treat ear and eye infections
  • medicines used to treat depression (e.g. a selective serotonin reuptake inhibitor (SSRI) such as fluoxetine, or tricyclic antidepressant (such as amitriptyline, clomipramine or imipramine)
  • monoamine oxidase inhibitors, a medicine used to treat depression, especially if taken within the last 14 days
  • quinidine and amiodarone, medicines used to treat abnormal or irregular heartbeat
  • opioid analgesics, medicines used to treat pain
  • medicines to treat anxiety or help you sleep
  • alcohol
  • medicines used to treat:
    - heart conditions
    - high blood pressure
    - urinary tract infections and bladder problems
    - behavioural disorders
    - congestion.
  • appetite suppressants.

These medicines may be affected by PANADOL COLD & FLU RELIEF + COUGH CAPLETS or may affect how well it works. You may need different amounts of your medicines, or you may need to take different medicines.

Your pharmacist and doctor will have more information on these and other medicines to be careful with or avoid while taking this medicine.

How to take PANADOL COLD & FLU RELIEF + COUGH

Follow all directions given to you by your pharmacist or doctor carefully.

They may differ from the information contained in this leaflet.

If you do not understand the instructions on the box/bottle, ask your pharmacist or doctor for help.

Do not exceed the stated dose or frequency of dosing.

Always use the lowest effective dose to relieve your symptoms

How much to take

Adults and children 12 years and over, take 2 caplets (capsule-shaped tablets). Do not take more than 8 caplets within 24 hours.

Do not take more than the recommended dose.

How to take

Take 2 caplets (capsule-shaped tablets) of PANADOL COLD & FLU RELIEF + COUGH CAPLETS by mouth with fluid as necessary.

When to take it

Adults and children 12 years and over:

Take 2 DAY caplets every 4-6 hours with water as necessary.

Maximum 8 caplets in 24 hours.

How long to take it

Adults and children 12 years and over:
Only take PANADOL COLD & FLU RELIEF + COUGH CAPLETS for a few days at a time except on medical advice.

Children aged 12 to 17 years:
Do not take for more than 48 hours except on medical advice.

Do not use in children below 12 years old.

If you take too much (overdose)

Immediately telephone your doctor or the Poisons Information Centre (telephone 13 11 26) for advice, or go to Accident and Emergency at the nearest hospital, if you think that you or anyone else may have taken too much PANADOL COLD & FLU RELIEF + COUGH CAPLETS. Seek medical advice immediately even if there are no signs of discomfort or poisoning because of the risk of liver failure.

You may need urgent medical attention.

Taking too much paracetamol can lead to delayed, serious liver damage.

While you are using PANADOL COLD & FLU RELIEF + COUGH

Things you must do

Talk to your pharmacist or doctor if your symptoms do not improve or if your cough is accompanied by high temperature, skin rash or persistent headache.

Your pharmacist or doctor will assess your condition and decide if you should continue to take the medicine.

Things you must not do

Children:
Do not give PANADOL COLD & FLU RELIEF + COUGH CAPLETS to children under the age of 12 years.

Adults:
Do not take for more than a few days at a time unless your doctor tells you to.

Do not take more than the recommended dose unless your doctor tells you to.

Do not take PANADOL COLD & FLU RELIEF + COUGH CAPLETS to treat any other complaints unless your pharmacist or doctor tells you to.

Do not give your medicine to anyone else, even if they have the same condition as you.

Keep out of reach of children.

Do not drink alcohol while taking PANADOL COLD & FLU RELIEF + COUGH CAPLETS.

The sedation effects of alcohol may be increased.

Things to be careful of

Avoid drinking alcohol (beer, wine or spirits) while taking PANADOL COLD & FLU RELIEF + COUGH CAPLETS.

Drinking alcohol while taking PANADOL COLD & FLU RELIEF + COUGH CAPLETS may increase the risk of side effects.

Be careful driving or operating machinery until you know how PANADOL COLD & FLU RELIEF + COUGH CAPLETS affects you.

This medicine may cause drowsiness, dizziness or blurred vision in some people. You should not drive or operate machinery until you are sure you are not affected.

Side effects

Tell your pharmacist or doctor as soon as possible if you do not feel well while you are taking PANADOL COLD & FLU RELIEF + COUGH CAPLETS.

This medicine helps most people with the relief of sinus congestion and pain, nasal congestion, runny nose or dry cough but there may have unwanted side effects in a few people. All medicines can have side effects. Sometimes they are serious, most of the time they are not. You may need medical attention if you get some of the side effects.

Do not be alarmed by the following lists of side effects. You may not experience any of them.

Children and the elderly are more likely to develop side effects with this medicine.

Ask your pharmacist or doctor to answer any questions you may have.

Tell your pharmacist or doctor if you notice any of the following and they worry you:

  • nausea, dyspepsia or vomiting
  • drowsiness or sleepiness
  • difficulty sleeping
  • nervousness
  • fatigue
  • headache
  • blurred vision
  • excitability
  • restlessness
  • dizziness
  • difficulty concentrating
  • lack of co-ordination
  • rapid heartbeat
  • increased blood pressure
  • dry mouth, nose and throat
  • nervousness and irritability.

If any of the following happen, stop using the product, tell your pharmacist or doctor immediately or go to Accident and Emergency at your nearest hospital:

  • allergic reactions such as:
    - skin rash or itching
    - breathing problems
    - swelling of the lips, tongue, throat or face
    - skin rash or peeling or mouth ulcers
  • previously experienced breathing problems with aspirin or non-steroidal anti-inflammatories, and experience similar reactions with this product
  • difficulty passing water (this is most likely to occur in men with enlarged prostate gland)
  • unexplained bruising or bleeding
  • severe drowsiness or dizziness
  • severe excitability
  • unusually fast pulse rate or a sensation of an unusually fast or irregular heartbeat
  • tremor
  • hallucinations (this is rare but more likely in children)
  • twitching or jerking muscles
  • severe nausea and vomiting
  • experience some or all of the following symptoms:
    - extreme confusion
    - nervousness and anxiety
    - restlessness
    - sweating
    - shaking
    - shivering
    - sudden jerks of the muscles
    - increased blood pressure.
    These may be symptoms of a condition called serotonin syndrome, which may be rare.
  • loss of vision, which may be due to abnormally high blood pressure in the eye.
    This is very rare but is more likely to occur in those with glaucoma.

The above list includes very serious side effects. You may need urgent medical attention or hospitalisation. These side effects are very rare for low doses of this medicine and when used for a short period of time.

Tell your pharmacist or doctor if you notice anything that is making you feel unwell.

Other side effects not listed above may also occur in some people.

Please see your doctor if your symptoms do not improve, or if you develop a high temperature, skin rash or persistent headache.

After using PANADOL COLD & FLU RELIEF + COUGH CAPLETS

Storage

Keep your medicine in the original pack until it is time to take.

Keep your medicine in a cool dry place where the temperature stays below 30°C.

Do not store PANADOL COLD & FLU RELIEF + COUGH CAPLETS or any other medicine in the bathroom or near a sink. Do not leave it on a window sill or in the car.

Heat and dampness can destroy some medicines.

Keep it where children cannot reach it.

A locked cupboard at least one-and-a-half metres above the ground is a good place to store medicines.

Disposal

Ask your pharmacist what to do with any medicine that is left over, or if the expiry date has passed.

Product description

What it looks like

PANADOL COLD & FLU RELIEF + COUGH CAPLETS are blue capsule-shaped tablet with flat edges. One face is marked with the sun within an oval.

A pack contains 24 caplets.

Ingredients

PANADOL COLD & FLU RELIEF + COUGH CAPLET contains 500mg paracetamol, 5mg Phenylephrine Hydrochloride and 15mg Dextromethorphan Hydrobromide as the active ingredients.

It also contains:

  • Cellulose - microcrystalline
  • Potassium sorbate
  • Povidone
  • Sodium lauryl sulfate
  • Starch - maize
  • Starch - pregelatinised maize
  • Stearic acid
  • Talc - purified
  • Indigo Carmine.

Manufacturer

PANADOL COLD & FLU RELIEF + COUGH CAPLETS is supplied in Australia and New Zealand by:

GlaxoSmithKline Consumer Healthcare
82 Hughes Avenue, Ermington, NSW and Auckland, New Zealand

This leaflet was prepared in September 2015.

AUST R 148713

PANADOL is a registered trademark of the GSK group of companies or its licensor.

BRAND INFORMATION

Brand name

Panadol Cold & Flu Relief + Cough Tablets

Active ingredient

Dextromethorphan hydrobromide monohydrate; Paracetamol; Phenylephrine hydrochloride

Schedule

S2

 

Name of the medicine

Paracetamol 500 mg, phenylephrine hydrochloride 5 mg, dextromethorphan hydrobromide 15 mg.

Excipients.

Microcrystalline cellulose, indigo carmine, potassium sorbate, povidone, sodium lauryl sulfate, maize starch, pregelatinised maize starch, stearic acid, purified talc.

Description

Paracetamol.

CAS: 103-90-2.

Phenylephrine hydrochloride.

CAS: 61-76-7.

Dextromethorphan hydrobromide.

CAS: 6700-34-1.

Pharmacology

Pharmacodynamics.

Paracetamol is a para-aminophenol derivative that exhibits analgesic and antipyretic activity. It does not possess anti-inflammatory activity. Paracetamol is thought to produce analgesia through a central inhibition of prostaglandin synthesis.
Phenylephrine acts predominantly by a direct effect on alpha adrenergic receptors. Phenylephrine also has an indirect effect by releasing noradrenaline from its storage sites. Phenylephrine is used as a nasal decongestant to provide symptomatic relief by causing vasoconstriction resulting in redistribution of local blood flow to reduce oedema of the nasal mucosa, thus improving ventilation, drainage and nasal stuffiness.
Dextromethorphan is a nonopioid cough suppressant. It is the methylated dextrorotatory analogue of levorphanol, a codeine analogue. Dextromethorphan acts centrally on the cough centre in the medulla and nucleus tractus solaris to increase the cough threshold. It does not have classical analgesic, sedative or respiratory depressant effects at usual antitussive doses.

Pharmacokinetics.

Paracetamol.

Paracetamol is rapidly and almost completely absorbed from the gastrointestinal tract. Food intake delays paracetamol absorption.
Paracetamol is distributed into most body tissues. Binding to the plasma proteins is minimal at therapeutic concentrations but increases with increasing doses.
Paracetamol is metabolised extensively in the liver and excreted in the urine mainly as inactive glucuronide and sulphate conjugates.
The metabolites of paracetamol include a minor hydroxylated intermediate which has hepatotoxic activity. This intermediate metabolite is detoxified by conjugation with glutathione. However, it can accumulate following paracetamol overdosage (more than 150 mg/kg or 10 g total paracetamol ingested) and, if left untreated, can cause irreversible liver damage.
Paracetamol is metabolised differently by premature infants, newborns, infants and young children compared to adults, the sulfate conjugate being predominant.
Paracetamol is excreted in the urine mainly as the glucuronide and sulphate conjugates. Less than 5% is excreted unchanged. Approximately 85% of a dose of paracetamol is excreted in urine as free and conjugated paracetamol within 24 hours of ingestion. The elimination half-life varies from one to three hours.
Administration of paracetamol to patients with moderate to severe renal impairment may result in accumulation of paracetamol conjugates.

Dextromethorphan hydrobromide.

Dextromethorphan is well absorbed from the gastrointestinal tract after oral administration.
Dextromethorphan is metabolised in the liver, exhibiting polymorphic metabolism involving the cytochrome P450 isoenzyme (CYP 2D6).
Dextromethorphan is excreted in the urine as unchanged dextromethorphan and demethylated metabolites, including dextrorphan, which has some cough suppressant activity. The plasma elimination half-life of dextromethorphan is 1.2 to 3.9 hours. However, the rate of metabolism varies between individuals according to phenotype (extensive v poor metabolisers), with half-life being as long as 45 hours in patients who are poor metabolisers.

Phenylephrine hydrochloride.

Phenylephrine is irregularly absorbed from the gastrointestinal tract. Phenylephrine undergoes first-pass metabolism by monoamine oxidases in the gut and liver; orally administered phenylephrine thus has reduced bioavailability.
Phenylephrine undergoes extensive metabolism in the intestinal wall (first pass) and in the liver. The principal routes of metabolism involve sulfate conjugation (primarily in the intestinal wall) and oxidative deamination (by monoamine oxidase); glucuronidation also occurs to a lesser extent. Phenylephrine undergoes rapid distribution into peripheral tissues. The volume of distribution of phenylephrine is between 200 and 500 L, there appears to be minimal brain penetration, and does not seem to cross the placenta and does not appear to be distributed to any great extent in breast milk.
Phenylephrine and its metabolites are excreted mainly in urine. Following oral administration approximately 80% of the dose is excreted in urine within 48 hours principally as metabolites. Approximately 2.5% of an oral dose is excreted in the urine as unchanged drug. The elimination half-life averages 2-3 hours following oral administration.

Indications

For the temporary relief of the following symptoms of colds and flu: headache, runny or blocked nose, sore throat, dry cough, body aches and pains. Reduces fever.

Contraindications

This product is contraindicated in patients: with a previous history of hypersensitivity to paracetamol, phenylephrine hydrochloride, dextromethorphan hydrobromide or any of the excipients;
who are taking monoamine oxidase inhibitors (MAOIs), or who have taken MAOIs within the previous 14 days (see Interactions with Other Medicines);
with severe hypertension or coronary artery disease;
who are taking other sympathomimetics (such as decongestants, appetite suppressants and amphetamine-like psychostimulants) (see Interactions with Other Medicines);
with, or at risk of developing respiratory failure (e.g. those with chronic obstructive airways disease or pneumonia or during an asthma attack or an exacerbation of asthma);
who are using other medicines containing paracetamol, phenylephrine, dextromethorphan or other medicines for the relief of coughs & colds, congestion or blocked nose.
Concomitant use of other cough and cold medicines should be avoided.

Precautions

Medical advice should be sought before taking this product in patients with these conditions: chronic or persistent cough such as occurs with asthma and emphysema or where cough is accompanied by excessive secretions; bronchitis; bronchiectasis; bronchial asthma; hypertension; cardiovascular disease; diabetes; hyperthyroidism; glaucoma; phaeochromocytoma; an enlargement of the prostate gland; occlusive vascular disease (e.g. Raynaud's phenomenon).
Liver and kidney impairment. Underlying liver disease increases the risk of paracetamol related liver damage. Patients who have been diagnosed with liver or kidney impairment must seek medical advice before taking this medication.
In patients with glutathione depleted states such as sepsis, the use of paracetamol may increase the risk of metabolic acidosis.
Cases of hepatic dysfunction/ failure have been reported in patients with depleted glutathione levels, such as those who are severely malnourished, anorexic, have a low body mass index or are chronic heavy users of alcohol.
Use with caution in patients taking the following medication: beta-blockers and other antihypertensive drugs; tricyclic antidepressants; selective serotonin reuptake inhibitors (SSRI) (see Interactions with Other Medicines).
Concomitant use of alcohol should be avoided (see Interactions with Other Medicines).
Medical advice should be sought if the cough persists or is accompanied by high fever, skin rash or persistent headache.
Keep out of sight and reach of children.

Use in pregnancy.

(Category B2)
This product should not be used during pregnancy without medical advice.

Use in lactation.

This product should not be used whilst breast feeding without medical advice.
Paracetamol is excreted in breast milk. Maternal ingestion of paracetamol in usual analgesic doses does not appear to present a risk to the breastfed infant.
Phenylephrine may be excreted in breast milk.
It is not known whether dextromethorphan is excreted in breast milk or whether it has a harmful effect on the breastfeeding infant.

Use in children.

Do not give to children under 12 years of age.

Effects on ability to drive and use machinery.

Patients should be advised not to drive or operate machinery if affected by drowsiness or dizziness.

Interactions

Paracetamol.

The following interactions with paracetamol have been noted.

Coumarins (including warfarin).

Anticoagulant effect may be enhanced by prolonged regular daily use of paracetamol with increased risk of bleeding.
Anticoagulant dosage may require reduction if treatment with paracetamol containing medication is prolonged.

Substances that increase gastric emptying (e.g. metoclopramide).

These substances increase paracetamol absorption.

Substances that decrease gastric emptying (e.g. propantheline, antidepressants with anticholinergic properties, narcotic analgesics).

These substances decrease paracetamol absorption.

Chloramphenicol.

Concentrations may be increased by paracetamol.

Potentially hepatotoxic drugs or drugs that induce liver microsomal enzymes (e.g. alcohol, anticonvulsants).

Risk of paracetamol toxicity may be increased.

Probenecid.

May affect paracetamol excretion and alter paracetamol plasma concentrations.

Colestyramine.

Reduces the absorption of paracetamol if given within one hour of paracetamol.

Phenylephrine.

Phenylephrine should be used with caution in combination with the following drugs as interactions have been reported.

Monoamine oxidase inhibitors.

Hypertensive crisis or a serious increase in blood pressure may occur between phenylephrine and monoamine oxidase inhibitors (see Contraindications).

Sympathomimetic amines such as other decongestants, appetite suppressants and amphetamine-like psychostimulants.

Concomitant use of phenylephrine with other sympathomimetic amines can increase the risk of cardiovascular side effects and other additive effects (see Precautions).

Beta-blockers and other antihypertensives (including debrisoquine, guanethidine, reserpine, methyldopa).

Phenylephrine may reduce the efficacy of beta-blocking drugs and antihypertensive drugs. The risk of hypertension and other cardiovascular side effects may be increased (see Precautions).

Tricyclic antidepressants (e.g. amitriptyline).

May increase the risk of cardiovascular side effects with phenylephrine (see Precautions).
Hypertensive crisis may also occur.

Digoxin and cardiac glycosides.

Increase the risk of irregular heartbeat or heart attack.

Dextromethorphan.

The following interactions with dextromethorphan have been noted.

Monoamine oxidase inhibitors (MAOIs).

Dextromethorphan should not be used in patients taking monoamine oxidase inhibitors (MAOIs) or who have taken MAOIs within the previous 14 days. The use of dextromethorphan with, or within two weeks of taking MAOIs, may increase the risk of serious side effects such as hypertensive crisis, hyperpyrexia and convulsions.

Selective serotonin reuptake inhibitors (SSRIs), tricyclic antidepressants.

Concomitant use of dextromethorphan with selective serotonin reuptake inhibitors (SSRIs) such as fluoxetine or tricyclic antidepressants such as clomiprmine and imipramine, may result in serotonin syndrome with changes in mental status, hypertension, restlessness myoclonus, hyper-reflexia, diaphoresis, shivering and tremor.

CNS depressants (e.g. alcohol, narcotic analgesics and tranquilizers).

Concomitant use of dextromethorphan and other CNS depressants (e.g. alcohol, narcotic analgesics and tranquillizers) may increase the CNS depressant effects of these drugs. (See Precautions.)

Inhibitors of cytochrome P450 2D6.

Serum levels of dextromethorphan may be increased by the concomitant use of inhibitors of cytochrome P450 2D6, such as the antiarrhythmic quinidine and amiodarone, antidepressants such as fluoxetine and paroxetine, or other drugs which inhibit cytochrome P450 2D6 such as haloperidol and thioridazine.

Adverse Effects

Adverse events from historical clinical trial data are both infrequent and from small patient exposure. Accordingly, events reported from extensive postmarketing experience at therapeutic/ labelled doses and considered attributable are tabulated below by system organ class and frequency.
The following convention has been utilised for the classification of undesirable effects: very common (≥ 1/10), common (≥ 1/100, < 1/10), uncommon (≥ 1/1,000, < 1/100), rare (≥ 1/10,000, < 1/1,000), very rare (< 1/10,000), not known (cannot be estimated from available data).
Adverse event frequencies have been estimated from spontaneous reports received through postmarketing data.

Paracetamol.

The frequency of these reactions is unknown but considered likely to be very rare.

Blood and lymphatic system disorders.

Thrombocytopenia.

Immune system disorders.

Anaphylaxis; cutaneous hypersensitivity reactions including skin rashes, angioedema and Stevens-Johnson syndrome.

Respiratory, thoracic and mediastinal disorders.

Bronchospasm, especially in patients sensitive to aspirin and other NSAIDs.

Hepatobiliary disorders.

Hepatic dysfunction.

Phenylephrine.

The following adverse events have been observed in clinical trials with phenylephrine and may therefore represent the most commonly occurring adverse events.

Psychiatric disorders.

Nervousness.

Nervous system disorders.

Headache, dizziness, insomnia.

Cardiac disorders.

Increased blood pressure.

Gastrointestinal disorders.

Nausea, vomiting.

Central nervous stimulation.

Anxiety.
Adverse reactions identified during postmarketing use are listed below.

Eye disorders.

Rare: mydriasis, acute angle closure glaucoma, most likely to occur in those with closed angle glaucoma (see Precautions).

Cardiac disorders.

Rare: tachycardia, palpitations.

Skin and subcutaneous disorders.

Rare: allergic reactions (e.g. rash, urticaria, allergic dermatitis).

Renal and urinary disorders.

Rare: dysuria, urinary retention. This is most likely to occur in those with bladder outlet obstruction such as prostatic hypertrophy.

Dextromethorphan.

The following adverse events have been observed in clinical trials and are likely to represent uncommon adverse reactions to dextromethorphan (i.e. occurring in ≥ 1/1,000 to 141 < 1/100 patients). Adverse reactions are listed below by MedDRA system organ class.

Nervous system disorders.

Drowsiness, dizziness, fatigue, dystonia.

Gastrointestinal disorders.

Gastrointestinal disturbance, nausea, vomiting, abdominal discomfort or constipation.
Adverse reactions identified during postmarketing use are listed below. The frequency of these reactions is unknown but likely to be very rare (occurring in < 1/10,000 patients).

Immune system disorder, skin and subcutaneous disorders.

Very rare: allergic reactions (e.g. rash, urticaria, allergic dermatitis).

Nervous system disorders.

Very rare: serotonin syndrome (with changes in mental status, restlessness, myoclonus, hyperreflexia, diaphoresis, shivering, tremor and hypertension) has been reported when dextromethorphan has been taken concurrently with MAOIs or serotonergic drugs such as SSRIs (see Contraindications, Precautions and Interactions with Other Medicines).

Dosage and Administration

Adults and children aged 12 years and over.

2 caplets every 4-6 hours as necessary. Maximum 8 caplets in 24 hours.
Do not use for more than a few days at a time in adults except on medical advice.
Should not be used for more than 48 hours for children aged 12-17 except on medical advice.
Do not give to children under 12 years of age.
Do not exceed the stated dose.
Should not be used with other medicines containing paracetamol, dextromethorphan, phenylephrine or decongestants including other cough and cold medicines.
Do not use within several hours of going to bed as it may cause sleeplessness.
Minimum dosing interval: 4 hours.

Renal and hepatic impairment.

Patients who have been diagnosed with liver or kidney impairment must seek medical advice before taking this medication. The restrictions related to the use of such combinations in these patients is primarily a consequence of the paracetamol content of the product. (See Precautions.)

Overdosage

Immediate medical management is required in the event of an overdose even if the symptoms of overdose are not present.
If an overdose is taken or suspected, contact the Poisons Information Centre immediately for advice (131 126) or the patient should go to the nearest hospital straight away. This should be done even if they feel well because of the risk of delayed, serious liver damage.

Paracetamol.

Symptoms and signs.

Paracetamol overdose may cause liver failure which can lead to liver transplant or death.

Treatment.

Immediate medical management is required in the event of overdose, even if symptoms of overdose are not present. Administration of N-acetylcysteine may be required.

Phenylephrine.

Symptoms and signs.

Overdose is likely to result in effects similar to those listed under Adverse Effects. Additional symptoms may include irritability, restlessness, hypertension, and possibly reflex bradycardia. In severe cases confusion, hallucinations, seizures and arrhythmias may occur.

Treatment.

Treatment should be as clinically appropriate. Severe hypertension may need to be treated with an alpha-blocking drug such as phentolamine.

Dextromethorphan.

Symptoms and signs.

Dextromethorphan overdose is likely to result in effects similar to those listed under Adverse Effects. Following large overdoses, additional symptoms may include excitation, mental confusion, restlessness, nervousness and irritability, stupor, ataxia, dystonia, hallucinations, psychosis and respiratory depression.

Treatment.

Supportive and symptomatic care should be provided as required. If overdose is severe, naloxone may be helpful, particularly for patients with respiratory depression.

Presentation

Tablets (blue, capsule shaped, flat edged, marked sun graphic within an oval): 24's (AUST R 148713, blister pack).

Storage

Store below 30°C.

Poison Schedule

S2.